Top

Think Twice Before Taking Bisphosphonate Drugs for Osteoporosis

The biggest beneficiaries of the calcium conspiracy appear to be the pharmaceutical companies who sold $4.6 billion worth of oral bisphosphonate drugs to uninformed patients suffering from osteoporosis and osteopenia. In theory, bisphosphonates are supposed to strengthen bone by inhibiting bone removal (resorption) by osteoclasts.

However, interrupting the natural process of bone recycling in this manner is proving to be a very dangerous endeavor.

According to the FDA, there are seven FDA-approved bisphosphonates currently on the market: alendronate (Fosamax®, Fosamax® Plus D), etidronate (Didronel®), ibandronate (Boniva®), pamidronate (Aredia®), risedronate (Actonel®, Actonel® W/Calcium), tiludronate (Skelid®), and zoledronic acid (Reclast ®, Zometa®). If you are taking any of these drugs you should consult your physician and inquire about some of the very scary side effects associated with these drugs, the most disturbing of which is jawbone necrosis or jawbone death.

Jawbone necrosis

Jawbone necrosis is a very painful condition and the drug makers initially listed it as a very rare side effect of bisphosphonate drugs. However, a study conducted by the University of Southern California School of Dentistry and published in the January 2009 Journal of the American Dental Association reported that four percent of the healthy patients in the group had jawbone infections caused by oral use of bisphosphonates.1

Principal USC study investigator, Parish Sedghizadeh, notes that previous statements have ruled oral bisphosphonates and the risk of osteonecrosis of the jaw as negligible.

Yet from Sedghizadeh’s study, he noted, four percent is not negligible. He also said that his own clinic at the School of Dentistry at USC was seeing two to three new patients with oral bisphosphonate-related jaw necrosis, adding “I know we’re not the only ones seeing it.” Bisphosphonates have a 10 year half-life in bone tissue, so even if you have stopped using them you should tell your dentist that you have used them in the past.

Esophageal cancer

And if jawbone death wasn’t enough, a letter written by FDA official, Diane Wysowski, to the New England Journal of Medicine stated they had received a total of 23 reports of esophageal cancer linked to the drug Fosamax. And while the FDA itself said other osteoporosis drugs like Boniva, Actonel or Didronel, were not involved, Wysowski herself would not rule out their linkage with esophageal cancer.2

And while Wysowski admits that a significant study has not been conducted that proves taking oral bisphosphonates will cause esophageal cancer, she notes that use of oral bisphosphonates has been linked to inflammation of the esophagus, also called esophagitis, primarily in patients who have not used them according to directions.

Bone shearing

Finally, it appears bisphosphonates may actually cause the exact thing they are supposed to prevent—bone fractures! There are reports now coming in that bisphosphonate patients have complained after weeks or months of unexplained aching, that their thighbones simply snapped while they were walking or standing. “Many of these women will tell you they thought the bone broke before they hit the ground,” said Dr. Dean G. Lorich, associate director of orthopedic trauma surgery at New York Presbyterian/Weill Cornell and the Hospital for Special Surgery. Dr. Lorich and his colleagues published a study in The Journal of Orthopaedic Trauma in May 2008 reporting on 20 patients with the fracture. Nineteen had been using the bone drug Fosamax for an average of 6.9 years.3

Bisphosphonates are not the answer

Clearly, this is a case where the cure is worse than the disease. Particularly when you take the other, less serious side effects into account. There have been reports of irregular heartbeat, medically known as atrial fibrillation, in users of bisphosphonate drugs, which can cause fainting and fatigue. Even the drug companies themselves note that their drugs may cause stomach pain, nausea, vomiting, bloating, constipation, diarrhea, gas, black stool (due to intestinal bleeding), change in taste perception, and muscle or joint pain.4

So if you are taking a bisphosphonate drug, you would do well to revisit your options. There are natural solutions to bone health issues that do not put your body at risk for the terrible outcomes described above. The numbers speak for themselves … by 2020 one in two Americans over the age of 50 will already have, or be at risk of developing, osteoporosis!

See also Vitamin K2 Is More Important In The Fight Against Osteoporosis Than Calcium

References

  1. Sedghizadeh et al. J Am Dent Assoc. 2009;140:61-66.
  2. D. K. Wysowski, Reports of Esophageal Cancer with Oral Bisphosphonate Use NE Journal of Med. Jan, 2009, Volume 360:89-90.
  3. Neviaser, Andrew S MD; Lane, Joseph M MD; Lenart, Brett A BS; Edobor-Osula, Folorunsho MD, MPH; Lorich, Dean G MD, Low-Energy Femoral Shaft Fractures Associated With Alendronate Use,Journal of Orthopaedic Trauma: Volume 22(5)May/June 2008pp 346-350
  4. http://www.medicinenet.com/alendronate/ article.htm
    (accessed Feb 2, 2009)

Related Articles

Powered by WordPress. Designed by WooThemes